Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX

June 1, 2018Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2018, 7:27 PM CDT for Borden County, Scurry County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:27 PM CDT (00:27 UTC)
Expired
Jun 1, 2018, 8:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.75 in
Wind
80.0 mph

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 109 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:30 PM CDTHAIL 1.751 Ese Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS54 KMAF 020027
SVRMAF
TXC033-415-020115-
/O.NEW.KMAF.SV.W.0097.180602T0027Z-180602T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
727 PM CDT FRI JUN 1 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Scurry County in western Texas...
  Northeastern Borden County in western Texas...

* Until 815 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located 7 miles east of
  Gail, moving east at 15 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and baseball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Gail, Fluvanna, Knapp and Randalls Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3274 10151 3294 10141 3292 10094 3258 10105
TIME...MOT...LOC 0027Z 280DEG 17KT 3278 10132 

HAIL...2.75IN
WIND...80MPH
 
$$

29
1 follow-up statement
482 
WWUS54 KMAF 020046
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
746 PM CDT FRI JUN 1 2018

TXC033-415-020115-
/O.CON.KMAF.SV.W.0097.000000T0000Z-180602T0115Z/
Scurry TX-Borden TX-
746 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN SCURRY AND EAST CENTRAL BORDEN COUNTIES...

At 746 PM CDT, a severe thunderstorm was located 10 miles east of
Gail, moving east at 15 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and three inch hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Randalls Corner and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 10144 3286 10137 3282 10097 3258 10105
TIME...MOT...LOC 0046Z 291DEG 15KT 3273 10128 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...80MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:08 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 1, 6:08 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Fri Jun 1 2018

.AVIATION...
00Z TAF issuance
Storms have stayed away from the terminals for now and expect that
to be the case into the evening. Winds will remain out of the
southwest at most locations except KMAF where winds will be
southeast. A cold front will switch wind to the north east
Saturday morning. VFR conditions expected to prevail.

&&

.PREV DISCUSSION... /issued 216 PM CDT Fri Jun 1 2018/

DISCUSSION...
No significant changes to the previous forecast package, hot
temperatures look to prevail each day except on Sunday, when a
cold front and potential rain chances hold temperatures in the
90s. Another miserably hot day is ongoing today with temperatures
already in the low 100s most areas by early afternoon. The upper
ridge, that has contributed to multiple days of 100+ degree
temperatures, remains anchored over the region but the ridge axis
has shifted slightly east due to an upper trough moving east
through the western ConUS. At the surface, lee troughing extends
south from eastern CO, through the Panhandles of OK/TX and on into
the Big Bend region. An associated dryline is currently
positioned near a Seminole to Odessa to Fort Stockton line with
dewpoints in the 60s and 1500-2500 J/kg of CAPE east of this line.
Latest forecast models show at least some isolated convection
developing along the dryline this afternoon through early evening
across the eastern Permian Basin and Lower Trans Pecos, and
current parameters definitely support the potential for a few
storms to produce severe wind and hail. Thunderstorm chances look
to decrease around 6-7pm CDT with the slow loss of daytime heat.

As the western ConUS trough moves through the Central Plains tonight
and tomorrow, the upper ridge will flatten a bit and the mid-level
thermal ridge will be farther west than today. Therefore, high
temperatures Saturday will be several degrees cooler, but still
hot. A cold front looks to enter northern portions of Lea County
and Permian Basin Saturday so these areas may only warm into the
mid-upper 90s. The cold front will eventually push through the
remainder of the region Saturday night with highs Sunday ranging
from the upper 80s across the north and mountain areas to the mid-
upper 90s elsewhere. Areas along the Rio Grande will likely still
see highs around 100-105 though. High winds are likely to occur
through Guadalupe Pass Saturday night and a High Wind Watch
remains in effect for this area. Rain chances will increase across
the region Saturday night mainly near the cold front across
southern areas, then Sunday and Sunday night with the passage of a
shortwave trough. Favored areas will generally be southeast New
Mexico and Permian Basin Sunday.

Beyond this weekend, the upper ridge becomes established over the
region once again with the heat returning for the work week. In
addition, dry conditions can be expected for most areas except for
maybe the mountains where a few afternoon thunderstorms will be
possible for one or two days throughout the week.

FIRE WEATHER...
A Red Flag Warning will continue through this afternoon for the
Guadalupe Mountains where very dry air is combining with breezy
conditions to create critical fire weather conditions. Winds will
decrease this evening and remain modest tomorrow diminishing the
fire weather threat. A cold front Saturday night will bring cooler
temperatures and moisture, further diminishing the fire weather
threat into Monday.

CLIMATE...
Record # 100 degree days May
2018: 12
2000: 9

Record # 105 degree days May
2018: 4
1989: 3
2000, 2011: 2

Record hottest May temps
1989, 2000: 108
1953, 2011, 2018: 107
1998, 2008, 2018: 106

Record consecutive 100 degree days
#1 14 days 1998 Jun 16-29th and 2011 Jun 7th-June 20
2018, 8 days so far but if it goes through Sat it could be 9 days
which would make it into 10th place tied with several other
years. However this would be the earliest occurrence of such a
streak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 100  70  91 /  20   0  20  10
Carlsbad                       69 102  68  90 /   0   0  20  30
Dryden                         75 103  75  96 /  20  10  10  10
Fort Stockton                  75 102  72  93 /  10  10  20  20
Guadalupe Pass                 72  95  67  83 /   0   0  20  30
Hobbs                          68  98  65  87 /   0   0  20  20
Marfa                          64  98  63  88 /   0  10  30  20
Midland Intl Airport           75 103  70  91 /  10   0  20  20
Odessa                         75 102  71  91 /  10   0  20  20
Wink                           72 104  71  93 /   0   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Southern Lea
     County.

     Red Flag Warning until 7 PM MDT this evening for Guadalupe
     Mountains.

TX...Heat Advisory until 8 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Ward-Winkler.

     Red Flag Warning until 7 PM MDT this evening for Guadalupe
     Mountains.

     High Wind Watch from Saturday evening through Sunday morning for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Jun 1, 2:41 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Fri Jun 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Fri Jun 1 2018 /141 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Unseasonably hot temperatures will continue. A Heat Advisory remains
in effect across most of West Texas and portions of Southeast New
Mexico.

There is a slight chance of thunderstorms from the Permian Basin
south into the mountains of southwest Texas and the Big Bend. Some
storms may become strong to severe, capable of producing damaging
winds, large hail, and frequent lightning.

Critical fire weather conditions will continue this afternoon across
the Guadalupe Mountains, where a Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered thunderstorms are possible Saturday and
Sunday, though mostly over southeast New Mexico, the mountains, and
northern Permian Basin. The strongest storms will be capable of
brief strong winds, hail and frequent lightning.

High Winds are possible through Guadalupe Pass Saturday evening
through Sunday morning. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening
across portions of West Texas.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 1, 5:36 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
536 PM CDT FRI JUN 1 2018

TXZ046-047-012315-
Dawson TX-Borden TX-
536 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND EASTERN
DAWSON COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Hancock, Key and
Arvana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 10153 3262 10198 3278 10207 3296 10185
      3296 10166
TIME...MOT...LOC 2236Z 237DEG 17KT 3278 10196

29
Special weather statement, Jun 1, 5:37 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT FRI JUN 1 2018

TXZ081-012330-
Big Bend Area TX-
537 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630
PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Marathon, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2989 10312 3012 10328 3031 10296 3005 10257
      2989 10260
TIME...MOT...LOC 2236Z 286DEG 18KT 3011 10308

49
Special weather statement, Jun 1, 5:39 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT FRI JUN 1 2018

TXZ081-012345-
Big Bend Area TX-
539 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 645 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Terlingua, or 16 miles northeast of Lajitas, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Study Butte, Terlingua Ranch Airport and Terlingua Ranch Lodge.

LAT...LON 2939 10374 2957 10369 2956 10327 2923 10339
TIME...MOT...LOC 2239Z 286DEG 14KT 2946 10364

49
Special weather statement, Jun 1, 6:14 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
614 PM CDT FRI JUN 1 2018

TXZ046-047-020000-
Dawson TX-Borden TX-
614 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of O'donnell, or 14 miles northeast of Lamesa, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Key and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10179 3287 10195 3296 10186 3296 10135
      3291 10128
TIME...MOT...LOC 2314Z 239DEG 20KT 3284 10174

29
Special weather statement, Jun 1, 6:30 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT FRI JUN 1 2018

TXZ081-020030-
Big Bend Area TX-
630 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 730
PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Persimmon Gap, or 14 miles northeast of Panther
Junction, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2946 10310 2957 10318 2976 10304 2966 10279
      2957 10277 2956 10278 2955 10277 2952 10281
      2949 10280 2948 10281 2943 10283
TIME...MOT...LOC 2330Z 264DEG 8KT 2951 10309

49
Special weather statement, Jun 1, 7:16 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT FRI JUN 1 2018

TXZ047-048-052-053-020100-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
716 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorms 7
miles southwest of J B Thomas Reservoir, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Colorado City Airport, J B Thomas Reservoir, Luther, Lake
Colorado City State Park, Lake Colorado City, Westbrook, Vincent,
Winston Field, Ira, Cuthbert and Knapp.

This includes Interstate 20 between mile markers 203 and 212.

LAT...LON 3240 10151 3263 10151 3275 10088 3232 10093
TIME...MOT...LOC 0016Z 258DEG 19KT 3250 10123

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:16 PM CDTSpecial Weather StatementMAFBorden44 min
Jun 1, 7:39 PM CDTTornado WarningMAFBorden36 min
Jun 1, 8:11 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry49 min
Jun 1, 8:18 PM CDTTornado WarningMAFBorden, Howard, Mitchell27 min
Jun 1, 8:55 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry50 min
Jun 2, 4:50 AM CDTHeat AdvisoryMAFCrane, Ector, Glasscock, Loving, Midland, Pecos and 4 more15 hr
Jun 2, 4:50 AM CDTHigh Wind WarningMAF31 hr
Jun 2, 5:56 PM CDTSpecial Weather StatementMAFBrewster49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.